MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL FREEFORM XSFT 3MM X 4 CM; CEREPAK FREEFORM XTRASOFT DETACHABLE COIL SYSTEM

MEDOS INTERNATIONAL SARL FREEFORM XSFT 3MM X 4 CM; CEREPAK FREEFORM XTRASOFT DETACHABLE COIL SYSTEM
Model Number XCR120304
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/19/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported by a healthcare professional, this was a recanalization to the basilar tip aneurysm with stent already in place.The issue happened when the first coil, a freeform xsft 3mm x 4 cm (xcr120304, 30982796) would not detach using the handle twice and the mechanical detachment handle (mdh1, 97988373) was also unsuccessful.The coil was advanced through the sheath and the headway duo 156 cm microcatheter (mc) with minimal friction.No kinking of wire of coil.After the first attempt of the handle, the coil was advanced a few millimeters further and attempted again with the handle.The manual detachment was attempted as suggested by the instructions for use (ifu) also unsuccessful.The system pulled out completely through manual detachment zone.The coil was taken out of the aneurysm.The coil appears to be intact and not stretched.Stryker coils were used in this case after incident.No impact to patient and minimal time delays due to this detachment issue.Additional information received indicated that there was minimal difficulty positioning through the stent.There was moderate vessel tortuosity.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Section h3 - the device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Complaint conclusion: as reported by a healthcare professional, this was a recanalization to the basilar tip aneurysm with stent already in place.The issue happened when the first coil, a freeform xsft 3mm x 4 cm (xcr120304, 30982796) would not detach using the handle twice and the mechanical detachment handle (mdh1, 97988373) was also unsuccessful.The coil was advanced through the sheath and the headway duo 156 cm microcatheter (mc) with minimal friction.No kinking of wire of coil.After the first attempt of the handle, the coil was advanced a few millimeters further and attempted again with the handle.The manual detachment was attempted as suggested by the instructions for use (ifu) also unsuccessful.The system pulled out completely through manual detachment zone.The coil was taken out of the aneurysm.The coil appears to be intact and not stretched.Stryker coils were used in this case after incident.No impact to patient and minimal time delays due to this detachment issue.Additional information received indicated that there was minimal difficulty positioning through the stent.There was moderate vessel tortuosity.A non-sterile freeform xsft 3mm x 4 cm coil was received contained in the decontamination pouch.Upon receiving the device, visual inspection was performed, and it was noted that the embolic coil was still attached to the unit.No defects were observed on the detachment tube nor the loop wire.Residues of dried blood were observed at the distal end.The pull wire was broken at 5 cm from the main delivery tube, and it was found in the initial manufactured position (was not translated).The manual break was attempted and broken at the proper location.A functional detachment test was performed on the embolic coil in which the detachment force reached 172 gf.The pull wire was noted to continually break with forces larger than 400 gf during the attempts to remove the pull wire from the delivery system.Microscopic inspection on the pull wire revealed an ablation pattern of 3.1 cm from the kink location to the distal end.No evidence of ptfe delamination was observed nor evidence of unintentional weld.The pull wire outer diameter (od) was measured and found to be 0.0022 inches.There was no evidence of glue or pebax reflow on the distal end of the peek tube.The kink feature was deformed during the extraction.The engineering team found the peek inner diameter dimensions within specifications.The inner and outer tube crimp was inspected, and the exposed length of the inner tube was found to be 98 mm.No deformation was noted on the inner tube.The pull force of the crimp was initially 254 g and reached 268 gf maximum.A manufacturing record evaluation was performed, and no non-conformances related to the reported complaint condition were identified.The issue reported regarding the difficulties detaching the embolic coil was confirmed by the evidence of detachment attempts and broken pull wire.The location of the broken pull wire indicates that the failed detachment was likely caused due to unexpected sources of friction within the system.There is no indication that the issue reported in the complaint is a result of a defect inherently related to the device.As part of cerenovus quality process all devices are manufactured, inspected, and released to approved specifications.A non-conformance was initiated to investigate this issue, no capa activity is required at this time.It should be noted that product failure is multifactorial.The instructions for use (ifu) contain the following recommendations: 1.Remove the detacher from the protective packaging and place it within the sterile field.The detacher is packaged separately for single patient use only.2.Confirm again under fluoroscopy that the coil alignment marker of the delivery tube creates a ¿t¿ with the proximal marker of the microcatheter.3.Verify that the rhv is firmly locked around the delivery tube to ensure that the coil does not move during connection process.Ensure the delivery tube is straight between the rhv and the detacher.4.Hold the delivery tube approximately 3 inches from proximal end and bring the detacher over the delivery tube until a firm stop is felt.5.Maintain the delivery tube position within the detacher and use a thumb to pull back the slider on the detacher.6.Continue to pull on the slider until end of travel or a click is heard.Gently release the slider until it returns to starting position or a second click is heard.Remove detacher by slowly withdrawing it from the delivery tube.Note: detacher must remain in sterile field until the procedure is completed.7.Fluoroscopically verify that the coil is detached by gently pulling back the delivery tube approximately 1cm.If the coil has detached, remove the delivery tube from the microcatheter.8.If the coil has not detached, repeat steps 3-7.If 2 unsuccessful detachments occur, discard the detacher and proceed to the manual break section.9.Repeat steps 1-8 until the procedure is completed.Discard the detacher.Caution: always perform fluoroscopic verification of detachment prior to withdrawing the delivery system fully.Failure to do so may lead to an embolic complication.10.After detaching the coil, remove the delivery tube from the microcatheter and discard.11.Repeat the above sequence for all additional coils until the procedure is complete.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4), updated sections on this medwatch: b4, d9, g3, g6, h2, h3 and h10.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
FREEFORM XSFT 3MM X 4 CM
Common Device Name
CEREPAK FREEFORM XTRASOFT DETACHABLE COIL SYSTEM
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CERENOVUS, INC.
calle circuito int norte 1820
parque industrial salvacar
juarez 32574
MX   32574
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key17199644
Report Number3008114965-2023-00419
Device Sequence Number5767879
Product Code KRD
UDI-Device Identifier10886704083634
UDI-Public10886704083634
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K220040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Model NumberXCR120304
Device Catalogue NumberXCR120304
Device Lot Number30982796
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2023
Supplement Date Received by Manufacturer06/29/2023
08/03/2023
Initial Report FDA Received Date06/26/2023
Supplement Report FDA Received Date07/05/2023
08/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEADWAY DUO 156 CM; MECHANICAL DETACHMENT HANDLE
Patient SexUnknown